Good to hear that the rash has resolved. Sorry to hear that you have developed dark patches in the shape of the dressing. These marks are likely to be post-inflammatory hyperpigmentation (PIH). It must be really frustrating for you to have to deal with all these marks. PIH is a common complication of any skin inflammation such as acne, allergic reactions, insect bites.
How to lighten dark marks left behind after developing a rash?
Post inflammatory hyperpigmentation develops in the area of the preceding inflammation and may range from light brown to slate-grey or black. PIH usually resolves by itself but often fades away very slowly, sometimes persisting for years and can cause significant anxiety and lowered self-esteem.
PIH usually responds well to q-switched laser and topical pigmentation medications. Nanosecond pulse duration Nd:YAG lasers such as Spectra XT or Fotona Starwalker can be used, however newer picosecond pulse duration lasers (especially those with more melanin specific wavelengths such as ruby) such as Discovery Pico Plus produce faster, more predictable results in my experience. Generally, the PIH would start lightening within the first few sessions, particularly the darker ones.
Other options include fractional thulium and/or erbium YAG lasers, chemical peels which can be used too. I find that Discovery Pico Plus generally gives good results.
Patients with existing PIH are prone to developing more PIH, perhaps even in response to treatment for PIH, hence care must be taken before, during and after treatment. Topical pigmentation medications (such as hydroquinone, tretinoin, tranexamic acid, etc) lighten the PIH and reduce any further pigment production. Sometimes oral medication is necessary. Sunblock and UV protection are imperative to avoid further worsening of the PIH.
Do speak with a doctor who will be able to explain to you in depth.
Hope this helps!
Dr Wan Chee Kwang
- Chaowattanapanit et al. Postinflammatory hyperpigmentation: A comprehensive overview: Treatment options and prevention. J Am Acad Dermatol. 2017 Oct;77(4):607-621.
- Eimpunth et al. A focused review on acne-induced and aesthetic procedure-related postinflammatory hyperpigmentation in Asians. J Eur Acad Dermatol Venereol. 2013;27(suppl 1):7-18.
- Katz et al. Fractional photothermolysis for the treatment of postinflammatory hyperpigmentation. Dermatol Surg. 2009;35:1844-1848.